Lactic Acidosis Secondary to Thiamin Deficiency Following Autologous Stem Cell Transplantation

Kim R. Derespina, Shubhi Kaushik, Kris Mahadeo, Megan McCabe

Research output: Contribution to journalArticlepeer-review

Abstract

A 22-month-old female with high-risk neuroblastoma completed 5 cycles of chemotherapy then underwent high-dose chemotherapy with autologous stem cell rescue (ASCR). Parenteral nutrition was administered from day +2 following ASCR, as she was unable to tolerate nasogastric feeds because of grade IV mucositis and vomiting. On day +12, she developed worsening metabolic acidosis with above reportable levels of lactic acid. Given the patient's well clinical appearance and paucity of evidence of end-organ dysfunction on physical examination and on laboratory studies, there was high suspicion that the patient's lactic acidosis did not result from tissue hypoxia and was, in fact, a type B lactic acidosis. Thiamin was empirically administered, with rapid improvement in lactic acidosis. Thiamin deficiency was later confirmed by laboratory studies drawn prior to thiamin administration.

Original languageEnglish (US)
Pages (from-to)414-418
Number of pages5
JournalNutrition in Clinical Practice
Volume36
Issue number2
DOIs
StatePublished - Apr 2021

Keywords

  • lactic acidosis
  • metabolic acidosis
  • parenteral nutrition
  • pediatrics
  • stem cell transplantation
  • thiamin
  • thiamin deficiency

ASJC Scopus subject areas

  • Medicine (miscellaneous)
  • Nutrition and Dietetics

Fingerprint

Dive into the research topics of 'Lactic Acidosis Secondary to Thiamin Deficiency Following Autologous Stem Cell Transplantation'. Together they form a unique fingerprint.

Cite this